Alert archive / California / Gale Watches in 2023

Gale Watch 39, NWS Eureka, CA

October 14, 2023

NWS Eureka, CA issued this gale watch at Oct 14, 2023, 2:59 PM PDT. It took effect at Oct 15, 2023, 9:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2023, 2:59 PM PDT (21:59 UTC)
In effect from
Oct 15, 2023, 9:00 PM PDT
Expired
Oct 15, 2023, 3:30 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

677 
WHUS76 KEKA 142159
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
259 PM PDT Sat Oct 14 2023

PZZ470-150600-
/O.NEW.KEKA.SC.Y.0109.231015T1900Z-231016T0400Z/
/O.NEW.KEKA.GL.A.0039.231016T0400Z-231016T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
259 PM PDT Sat Oct 14 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 9 PM PDT SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 9 to 11 feet expected. For the 
  Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and 
  seas 10 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from noon to 9 PM PDT 
  Sunday. For the Gale Watch, from Sunday evening through Monday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-150600-
/O.NEW.KEKA.SC.Y.0109.231016T0400Z-231016T1600Z/
Pt St George to Cape Mendocino out 10 nm-
259 PM PDT Sat Oct 14 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM SUNDAY TO 9 AM PDT
MONDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  8 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM Sunday to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-150600-
/O.NEW.KEKA.SC.Y.0109.231015T2200Z-231016T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
259 PM PDT Sat Oct 14 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM SUNDAY TO 9 AM PDT
MONDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  9 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Sunday to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
933 
WHUS76 KEKA 150409
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
909 PM PDT Sat Oct 14 2023

PZZ470-151215-
/O.CON.KEKA.SC.Y.0109.231015T1900Z-231016T0400Z/
/O.CON.KEKA.GL.A.0039.231016T0400Z-231016T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
909 PM PDT Sat Oct 14 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM PDT
SUNDAY...
...GALE WATCH REMAINS IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 kt 
  with gusts up to 30 kt and seas 9 to 11 feet expected. For the 
  Gale Watch, south winds 20 to 30 kt with gusts up to 40 kt and 
  seas 10 to 12 feet possible.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Small Craft Advisory, from noon to 9 PM PDT 
  Sunday. For the Gale Watch, from Sunday evening through Monday 
  morning.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

PZZ450-151215-
/O.CON.KEKA.SC.Y.0109.231016T0400Z-231016T1600Z/
Pt St George to Cape Mendocino out 10 nm-
909 PM PDT Sat Oct 14 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 PM SUNDAY TO
9 AM PDT MONDAY...

* WHAT...South winds 15 to 25 kt with localized gusts up to 35 kt
  and seas 8 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 9 PM Sunday to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-151215-
/O.CON.KEKA.SC.Y.0109.231015T2200Z-231016T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
909 PM PDT Sat Oct 14 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM SUNDAY TO
9 AM PDT MONDAY...

* WHAT...South winds 15 to 25 kt with a few gusts up to 35 kt and
  seas 9 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM Sunday to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
177 
WHUS76 KEKA 151030
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
330 AM PDT Sun Oct 15 2023

PZZ470-151830-
/O.EXT.KEKA.SC.Y.0109.231015T1600Z-231016T0600Z/
/O.UPG.KEKA.GL.A.0039.231016T0400Z-231016T1600Z/
/O.NEW.KEKA.GL.W.0043.231016T0600Z-231016T1600Z/
/O.NEW.KEKA.SC.Y.0110.231016T1600Z-231017T0000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
330 AM PDT Sun Oct 15 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO
11 PM PDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM PDT
MONDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 5 PM PDT MONDAY...

* WHAT...For the Gale Warning, south winds 20 to 30 kt with 
  gusts up to 40 kt and seas 10 to 12 feet expected. For the 
  first Small Craft Advisory, south winds 15 to 25 kt with gusts 
  up to 30 kt and seas 9 to 11 feet expected. For the second 
  Small Craft Advisory, south winds 15 to 25 kt with gusts up to 
  30 kt and seas 10 to 12 feet expected.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...For the Gale Warning, from 11 PM this evening to 9 AM 
  PDT Monday. For the Small Craft Advisory, from 9 AM this 
  morning to 11 PM PDT this evening. For the Small Craft 
  Advisory, from 9 AM to 5 PM PDT Monday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-151830-
/O.EXB.KEKA.SC.Y.0109.231016T0000Z-231016T1600Z/
Cape Mendocino to Pt Arena out 10 nm-
330 AM PDT Sun Oct 15 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 AM PDT MONDAY...

* WHAT...Southeast winds 10 to 20 kt with gusts up to 35 kt and 
  seas 7 to 10 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 5 PM this afternoon to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ450-151830-
/O.EXT.KEKA.SC.Y.0109.231016T0000Z-231016T1600Z/
Pt St George to Cape Mendocino out 10 nm-
330 AM PDT Sun Oct 15 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO
9 AM PDT MONDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  8 to 10 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...From 5 PM this afternoon to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ475-151830-
/O.CON.KEKA.SC.Y.0109.231015T2200Z-231016T1600Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
330 AM PDT Sun Oct 15 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM PDT MONDAY...

* WHAT...South winds 15 to 25 kt with gusts up to 35 kt and seas 
  9 to 11 feet expected.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...From 3 PM this afternoon to 9 AM PDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Oct 14, 4:06 AM PDT, 10 hours 53 minutes earlier.

Area forecast discussion, Oct 14, 4:06 AM PDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
406 AM PDT Sat Oct 14 2023

.SYNOPSIS...With the passage of a frontal boundary yesterday, the
weekend will continue to be mostly cool and cloudy. A stronger front
is forecast to move through the area on Monday bringing widespread
light rain, with localized heavier amounts. A brief period of warmer
and drier weather is expected by mid-week.

&&

.DISCUSSION...A weak front moved ashore yesterday with trailing
light rain and drizzle continuing into the early morning hours.
Additionally, cooler and cloudier overall conditions will persist
through the weekend. Even warm interior valleys are forecast to only
reach the mid to upper 60s. Unfortunately, there is little chance of
clear skies for the solar eclipse this morning, particularly along
the coast. Winds will generally turn southeast tomorrow aiding in
the scattering of clouds, at least for the interior. This will allow
highs to warm back into the 70s. High moisture throughout the
weekend will likely help generate at least patchy valley and coastal
fog.

A more well defined cold front remains on track to traverse the area
by early Monday morning. Up to 2 inches of rain can be expected in
the highest, wind enhanced areas of the Klamath and King Mountain
ranges with NBM showing a 60 to 70 percent chance of 2 inches for
these areas. Lower elevation areas, especially around the
downsloping areas of Humboldt Bay, are more likely to see amounts
closer to 1 inch or slightly less. About 0.5 to 1.0 inches are
likely further east and south with barely a wetting rain in Lake
County. Another round of gusty southerlies are expected along the
front near the coast and on exposed ridges. NBM generally shows
above a 50 percent chance of gusts over 20 knots for coastal areas
of Humboldt and Del Norte counties with a 60 to 80 percent chance of
gusts over 30 knots for the higher terrains of the King and Klamath
Mountain ranges.

For the middle of next week, all the cluster ensemble members show
moderate ridging. This will usher in at least a brief period of
warmer and drier weather with interior highs back near 80.

&&

.AVIATION...With a cold front stalled over the region, widespread low clouds are
in place across Northwest California. Ceilings are ranging from LIFR
to low end VFR while visibility has been reduced within shower
activity. This front will gradually dissipate and/or move north as a
warm front later today. This should result in improving conditions
at the terminals through the afternoon and tonight. Another cold
front will approach the area on Monday bringing more rain and gusty
south winds. /RPA

&&

.MARINE...Generally light to moderate southerly winds will persist over the
weekend as a series of west and northwest swells as steep as 8 feet
at 12 seconds build into the coastal waters. A longer period swell
nearing 5 ft at 20 seconds is expected Saturday night into Sunday
during a period of calmer winds. This will bring an increased threat
of sneaker waves to all beaches and coastal areas in the region.
Another frontal passage early next week will bring increasing
southerlies and elevated seas. Gale force wind gusts will be
possible late Sunday night into Monday with steep seas at 8 to 12 ft
expected, especially in the northern outer waters.

&&

.BEACH HAZARDS...There will be a moderate sneaker wave threat on
Sunday as a long period northwest swell of around 5 feet at 20
seconds impacts Northwest California beaches. Any beachgoers
should avoid steeply sloped beaches and choose flatter beaches for
a safer visit. Stay safe on the coast and avoid climbing rocks
and jetties, keep a good distance from the ocean, and never turn
your back on the ocean.

KMZ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Beach Hazards Statement from late tonight through late
     Sunday night for CAZ101-103-104-109.

NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:36 AM PDTBeach Hazards StatementEKADel Norte, Humboldt, Mendocino41 hr
Oct 14, 2:59 PM PDTSmall Craft AdvisoryEKA48 hr

Nearby

Gale Watches in California, 2023Every gale watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.